Alert archive / Wyoming / Winter Storm Warnings in 2019
Winter Storm Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Feb 13, 2019, 2:50 AM MST for Carbon County, Wyoming. It took effect at Feb 13, 2019, 6:00 PM MST. It was in force for 38 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2019, 2:50 AM MST (09:50 UTC)
- In effect from
- Feb 13, 2019, 6:00 PM MST
- Expired
- Feb 15, 2019, 8:15 AM MST
- In force
- 38 hr
- Issued by
- NWS Cheyenne, WY
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2529 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 12, 10:00 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Feb 12, 10:00 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1000 PM MST Tue Feb 12 2019
.SHORT TERM...(This evening through Friday)
Issued at 335 PM MST Tue Feb 12 2019
Deep upper trough was located over the Midwest, with a modest upper
ridge over the Intermountain West. Vigorous eastern Pacific upper
jet was advecting moisture as far east as the Rockies. Leading edge
of colder airmass extended from south- central NE through northeast
WY and southwest MT. Temperatures ranged from the mid 20s to low 40s.
Prevailing winds were westerly 15 to 30 MPH, with gusts to 45 MPH
along the I-80 and I-25 wind corridors.
Primary forecast concerns will focus on significant high wind episode
late tonight through late Thursday night for most of our WY CWA, and
heavy snow/blowing snow for the Snowy/Sierra Madres Wednesday night
through Friday.
After a lull in the high winds this morning, west to southwest winds
will strengthen late tonight and early Wednesday morning along the
Laramie Range. GFS/NAM 700mb winds increase from 50-55 kt 09Z to 75-
85 kt 18Z Wednesday. The CAG-BRX and CAG-CPR 850/700mb gradients
show a corresponding rise to 75-95 mtrs after 18Z Wednesday. The CAG-
BRX 850mb gradient peaks at 104 mtrs at 03Z Thursday. A broad area
of deep layer subsidence develops later Wednesday morning and
persists through 09Z Thursday. Given the magnitude and extent of the
high winds, High Wind Warnings were issued for a large portion of
the WY CWA from midnight tonight through 6 AM Thursday. Sustained
west to southwest winds 35 to 50 MPH with gusts to 70 MPH. Gusts as
high as 80 MPH possible for the wind prone areas including Vedauwoo,
Buford and Bordeaux, as well as the North Laramie Range. Winds and
low/mid level gradients relax Thursday, but it will be breezy to
windy through the day.
The next surge of colder air dives south into the eastern WY and
western NE plains Thursday morning. Snow will be light with the
passage of the front, with more persistent and potentially heavy
snow taking shape over the higher terrain west of the Laramie
Range. Increasing westerly/upslope flow favors the Sierra Madre
Range with 12 to 18 inches, with upwards of 10 inches over the
Snowy Range through Friday. The snow will come in two waves, the
first Wednesday night and Thursday morning, and the second Thursday
night and Friday morning. Strong and gusty winds may produce
widespread blowing snow and low visibility. After coordinating
with WFO GJT and BOU, issued a Winter Storm Watch from 6 PM
Wednesday through 6 PM Friday.
Mildest temperatures will occur Wednesday with 40s and 50s east of
the Laramie Range. The southward extent of the colder air may make
it to a Douglas-Alliance line Thursday, then retreat to the east
into western NE Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 335 PM MST Tue Feb 12 2019
Latest medium range model/ensemble trends maintain an active,
progressive long wave pattern. Next in a series of upper level
troughs will track east through the CWA Saturday, followed by a
surge of colder Canadian air. There will be chances for light snow
with blustery NW winds producing patchy blowing snow into
Saturday night. Highs in the 20s and low 30s Saturday will drop
into the teens and low 20s Sunday. Light snow will develop over
the southeast WY mountains and nearly high plains Sunday. Cold
temperatures with chances for light snow are forecast Monday,
followed by drier and slightly milder temperatures Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 958 PM MST Tue Feb 12 2019
Winds are the issue for southeast Wyoming and Nebraska Panhandle
airports the next 24 hours. Bora wind event taking shape as a cold
front moves in from the west. Very strong winds at KRWL...KLAR and
KCYS...especially late morning/afternoon.
&&
.FIRE WEATHER...
Issued at 238 PM MST Tue Feb 12 2019
Potent upper level trough and approaching arctic cold front will
create very strong winds late tonight through Thursday night across
the WY districts. West to southwest winds may gust as high as 80
MPH along the Laramie Range, with gusts of 55 to 65 MPH elsewhere.
Afternoon humidities will fall between 15 and 20 percent along
the Interstate 80 corridor from Cheyenne to Sidney Wednesday. Snow
showers will increase in coverage and intensity over the higher
terrain west of the Laramie Range Wednesday night and Thursday,
with heavy snow and blowing snow possible. Colder temperatures
with occasional light snow is expected this weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MST Thursday for WYZ101-103>107-109-
110-113-115>118.
Winter Storm Watch from Wednesday evening through Friday
afternoon for WYZ112-114.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...MAJHazardous weather outlook, Feb 12, 2:18 PM MST, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 218 PM MST Tue Feb 12 2019 WYZ101>111-113-115>119-132130- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 218 PM MST Tue Feb 12 2019 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Winds will will quickly strengthen late tonight and early Wednesday morning along the Laramie Range. Gusts up to 65 MPH are likely for the wind prone areas including Arlington and Bordeaux. High Wind Warnings go into effect at midnight tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong winds will into the valleys and high plains late Wednesday morning through Wednesday afternoon. The strong winds will diminish Thursday. High Wind Warnings will be in effect until 6 AM Thursday. An active weather pattern Thursday through Saturday will produce multiple episodes of light snow and windy conditions. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-132130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 218 PM MST Tue Feb 12 2019 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Gusty west winds of 30 to 40 MPH are expected Wednesday. An active weather pattern Thursday through Saturday will produce multiple episodes of light snow and windy conditions. .Spotter information statement... Spotter activation will not be required. WYZ112-114-132130- Sierra Madre Range-Snowy Range- 218 PM MST Tue Feb 12 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty west to southwest winds of 40 to 50 MPH will continue this afternoon and tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Snow will develop Wednesday, and increase in coverage and intensity Wednesday night. Snow will diminish Thursday, then increase once again Thursday night and Friday. Periods of heavy snow will be possible, along with widespread blowing snow. A Winter Storm Watch is in effect from Wednesday evening through Friday afternoon. .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 2:24 AM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Laramie, Platte | 28 hr |
| Feb 13, 2:50 AM MST | Winter Weather Advisory | CYS | Albany, Carbon | 53 hr |
Nearby
Winter Storm Warnings in Wyoming, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.